Alert archive / South Dakota / High Wind Warnings in 2018
High Wind Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Mar 4, 2018, 3:22 AM MST for 8 counties in South Dakota. It took effect at Mar 5, 2018, 2:00 AM MST. It was in force for 18 hr. 30 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 4, 2018, 3:22 AM MST (10:22 UTC)
- In effect from
- Mar 5, 2018, 2:00 AM MST
- Expired
- Mar 5, 2018, 8:11 PM MST
- In force
- 18 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Butte County, SD, Custer County, SD, Fall River County, SD, Lawrence County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 28 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 6:49 AM MST | NON-TSTM WND GST 51 | 1 Nne Faith, SD | |
| Mar 5, 6:55 AM MST | NON-TSTM WND GST 55 | 5 Sse Bear Butte State, SD | |
| Mar 5, 8:06 AM MST | NON-TSTM WND GST 60 | 1 Nne Faith, SD | |
| Mar 5, 8:50 AM MST | NON-TSTM WND GST 61 | 3 Nw Wasta, SD | |
| Mar 5, 8:55 AM MST | NON-TSTM WND GST 62 | 5 Sse Bear Butte State, SD | |
| Mar 5, 9:14 AM MST | NON-TSTM WND GST 50 | 3 Nnw Scenic, SD | |
| Mar 5, 9:54 AM MST | NON-TSTM WND GST 66 | 3 Nw Wasta, SD | |
| Mar 5, 10:14 AM MST | NON-TSTM WND GST 52 | 1 W Box Elder, SD | |
| Mar 5, 10:14 AM MST | NON-TSTM WND GST 56 | 12 E Oelrichs, SD | |
| Mar 5, 10:24 AM MST | NON-TSTM WND GST 59 | 1 Nne Faith, SD | |
| Mar 5, 11:14 AM MST | NON-TSTM WND GST 68 | 3 Nw Wasta, SD | |
| Mar 5, 11:55 AM MST | NON-TSTM WND GST 61 | 1 Nne Faith, SD | |
| Mar 5, 12:09 PM MST | NON-TSTM WND GST 63 | Ellsworth Afb, SD | |
| Mar 5, 12:43 PM MST | NON-TSTM WND GST 58 | 1 E Downtown Rapid City, SD | |
| Mar 5, 12:44 PM MST | NON-TSTM WND GST 70 | 3 Nnw Scenic, SD | |
| Mar 5, 12:55 PM MST | NON-TSTM WND GST 54 | 10 W Edgemont, SD | |
| Mar 5, 12:55 PM MST | NON-TSTM WND GST 54 | 13 Nw Downtown Belle Fo, SD | |
| Mar 5, 12:55 PM MST | NON-TSTM WND GST 67 | 5 Sse Bear Butte State, SD | |
| Mar 5, 12:59 PM MST | NON-TSTM WND GST 53 | 9 Sw Batesland, SD | |
| Mar 5, 12:59 PM MST | NON-TSTM WND GST 56 | 12 Wsw Castle Rock, SD | |
| Mar 5, 1:06 PM MST | NON-TSTM WND GST 61 | 1 E Downtown Rapid City, SD | |
| Mar 5, 1:23 PM MST | NON-TSTM WND GST 64 | 8 Nne Box Elder, SD | BLOWING SNOW. VISIBILITY AROUND 1 1/2 MILES. |
| Mar 5, 1:46 PM MST | NON-TSTM WND GST 61 | 10 W Edgemont, SD | |
| Mar 5, 2:50 PM MST | NON-TSTM WND GST 70 | 3 Nw Wasta, SD | |
| Mar 5, 3:15 PM MST | NON-TSTM WND GST 61 | 1 Nw Wall, SD | |
| Mar 5, 4:34 PM MST | BLIZZARD | Red Owl, SD | |
| Mar 5, 4:52 PM MST | HIGH SUST WINDS 41 | Rapid City Airport, SD | |
| Mar 5, 5:08 PM MST | NON-TSTM WND GST 58 | 1 Nne Faith, SD | |
| Mar 5, 5:57 PM MST | NON-TSTM WND GST 55 | Nemo, SD | |
| Mar 5, 6:56 PM MST | NON-TSTM WND GST 61 | 1 Nne Faith, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 10.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WWUS73 KUNR 041022 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 322 AM MST Sun Mar 4 2018 SDZ012-025-026-030-041-042-072-074-050130- /O.NEW.KUNR.HW.W.0002.180305T0900Z-180306T0400Z/ /O.CON.KUNR.FG.Y.0002.000000T0000Z-180304T1800Z/ Butte-Northern Foot Hills-Rapid City-Custer Co Plains-Fall River- Oglala Lakota-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Belle Fourche, Spearfish, Rapid City, Folsom, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Sturgis, and Hermosa 322 AM MST Sun Mar 4 2018 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 9 PM MST MONDAY... The National Weather Service in Rapid City has issued a High Wind Warning, which is in effect from 2 AM to 9 PM MST Monday. * VISIBILITIES...Less than 1/4 mile at times this morning. * WINDS...Northwest 35 to 45 mph with gusts up to 65 mph late tonight and Monday. * IMPACTS...Low visibility will make traveling difficult. With temperatures dropping below freezing, the fog will also create ice on roads and sidewalks. Patchy freezing drizzle may also occur. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A dense fog advisory means near zero visibility is expected or occurring. A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ031-044-073-050130- /O.NEW.KUNR.HW.W.0002.180305T0900Z-180306T0400Z/ /O.CON.KUNR.FG.Y.0002.000000T0000Z-180304T1800Z/ Pennington Co Plains-Bennett-Southern Meade Co Plains- Including the cities of Wall, Martin, and Union Center 322 AM MST Sun Mar 4 2018 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 9 PM MST MONDAY... The National Weather Service in Rapid City has issued a High Wind Warning, which is in effect from 2 AM to 9 PM MST Monday. * VISIBILITIES...Less than 1/4 mile at times this morning. * WINDS...Northwest 40 to 50 mph with gusts up to 65 mph late tonight and Monday. * IMPACTS...Low visibility will make traveling difficult. With temperatures dropping below freezing, the fog will also create ice on roads and sidewalks. Patchy freezing drizzle may also occur. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A dense fog advisory means near zero visibility is expected or occurring. A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ001-002-013-014-027-032-043-046-047-049-WYZ054-056-057-071- 041800- /O.CON.KUNR.FG.Y.0002.000000T0000Z-180304T1800Z/ Harding-Perkins-Northern Meade Co Plains-Ziebach- Southern Foot Hills-Haakon-Jackson-Mellette-Todd-Tripp- Northern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- Including the cities of Buffalo, Lemmon, Bison, Faith, Dupree, Edgemont, Hot Springs, Philip, Kadoka, White River, Mission, Winner, Gillette, Moorcroft, Hulett, Four Corners, Sundance, and Colony 322 AM MST Sun Mar 4 2018 /422 AM CST Sun Mar 4 2018/ ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING... * VISIBILITIES...Less than 1/4 mile at times this morning. * IMPACTS...Low visibility will make traveling difficult. With temperatures dropping below freezing, the fog will also create ice on roads and sidewalks. Patchy freezing drizzle may also occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A dense fog advisory means near zero visibility is expected or occurring. && $$
7 follow-up statements
546 WWUS73 KUNR 041801 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 1101 AM MST Sun Mar 4 2018 SDZ012-025-026-030-041-042-072-074-050915- /O.EXP.KUNR.FG.Y.0002.000000T0000Z-180304T1800Z/ /O.CON.KUNR.HW.W.0002.180305T0900Z-180306T0400Z/ Butte-Northern Foot Hills-Rapid City-Custer Co Plains-Fall River- Oglala Lakota-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Belle Fourche, Spearfish, Rapid City, Folsom, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Sturgis, and Hermosa 1101 AM MST Sun Mar 4 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 9 PM MST MONDAY... * WINDS...Northwest 35 to 45 mph with gusts up to 65 mph late tonight and Monday. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ031-044-073-050915- /O.EXP.KUNR.FG.Y.0002.000000T0000Z-180304T1800Z/ /O.CON.KUNR.HW.W.0002.180305T0900Z-180306T0400Z/ Pennington Co Plains-Bennett-Southern Meade Co Plains- Including the cities of Wall, Martin, and Union Center 1101 AM MST Sun Mar 4 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 9 PM MST MONDAY... * WINDS...Northwest 40 to 50 mph with gusts up to 65 mph late tonight and Monday. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ001-002-013-014-027-032-043-046-047-049-WYZ054-056-057-071- 041915- /O.EXP.KUNR.FG.Y.0002.000000T0000Z-180304T1800Z/ Harding-Perkins-Northern Meade Co Plains-Ziebach- Southern Foot Hills-Haakon-Jackson-Mellette-Todd-Tripp- Northern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- Including the cities of Buffalo, Lemmon, Bison, Faith, Dupree, Edgemont, Hot Springs, Philip, Kadoka, White River, Mission, Winner, Gillette, Moorcroft, Hulett, Four Corners, Sundance, and Colony 1101 AM MST Sun Mar 4 2018 /1201 PM CST Sun Mar 4 2018/ ...DENSE FOG ADVISORY HAS EXPIRED... Areas of fog will continue today, but visibilities will continue to improve. $$
531 WWUS73 KUNR 042034 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 134 PM MST Sun Mar 4 2018 SDZ012-025-026-030-041-042-072-074-051145- /O.CON.KUNR.HW.W.0002.180305T0900Z-180306T0400Z/ Butte-Northern Foot Hills-Rapid City-Custer Co Plains-Fall River- Oglala Lakota-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Belle Fourche, Spearfish, Rapid City, Folsom, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Sturgis, and Hermosa 134 PM MST Sun Mar 4 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 9 PM MST MONDAY... * WINDS...Northwest 30 to 40 mph with gusts up to 60 mph. * TIMING...Late tonight through Monday evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ031-044-073-051145- /O.CON.KUNR.HW.W.0002.180305T0900Z-180306T0400Z/ Pennington Co Plains-Bennett-Southern Meade Co Plains- Including the cities of Wall, Martin, and Union Center 134 PM MST Sun Mar 4 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 9 PM MST MONDAY... * WINDS...Northwest 35 to 45 mph with gusts up to 65 mph. * TIMING...Late tonight through Monday evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$
182 WWUS73 KUNR 050245 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 745 PM MST Sun Mar 4 2018 SDZ012-025-026-030-041-042-072-074-051200- /O.CON.KUNR.HW.W.0002.180305T0900Z-180306T0400Z/ Butte-Northern Foot Hills-Rapid City-Custer Co Plains-Fall River- Oglala Lakota-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Belle Fourche, Spearfish, Rapid City, Folsom, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Sturgis, and Hermosa 745 PM MST Sun Mar 4 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 9 PM MST MONDAY... * WINDS...Northwest 30 to 40 mph with gusts up to 60 mph. * TIMING...Late tonight through Monday evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ031-044-073-051200- /O.CON.KUNR.HW.W.0002.180305T0900Z-180306T0400Z/ Pennington Co Plains-Bennett-Southern Meade Co Plains- Including the cities of Wall, Martin, and Union Center 745 PM MST Sun Mar 4 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 9 PM MST MONDAY... * WINDS...Northwest 35 to 45 mph with gusts up to 65 mph. * TIMING...Late tonight through Monday evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$
915 WWUS73 KUNR 050929 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 229 AM MST Mon Mar 5 2018 SDZ012-025-026-030-041-042-072-074-060030- /O.CON.KUNR.HW.W.0002.000000T0000Z-180306T0400Z/ Butte-Northern Foot Hills-Rapid City-Custer Co Plains-Fall River- Oglala Lakota-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Belle Fourche, Spearfish, Rapid City, Folsom, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Sturgis, and Hermosa 229 AM MST Mon Mar 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WINDS...Northwest 30 to 40 mph with gusts up to 60 mph. * TIMING...Trough this evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ031-044-073-060030- /O.CON.KUNR.HW.W.0002.000000T0000Z-180306T0400Z/ Pennington Co Plains-Bennett-Southern Meade Co Plains- Including the cities of Wall, Martin, and Union Center 229 AM MST Mon Mar 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WINDS...Northwest 35 to 45 mph with gusts up to 65 mph. * TIMING...Late tonight through Monday evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$
917 WWUS73 KUNR 051452 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 752 AM MST Mon Mar 5 2018 SDZ012-025-026-030-041-042-072-074-060400- /O.CON.KUNR.HW.W.0002.000000T0000Z-180306T0400Z/ Butte-Northern Foot Hills-Rapid City-Custer Co Plains-Fall River- Oglala Lakota-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Belle Fourche, Spearfish, Rapid City, Folsom, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Sturgis, and Hermosa 752 AM MST Mon Mar 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WINDS...Northwest 30 to 40 mph with gusts up to 60 mph. * TIMING...Through this evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ031-044-073-060400- /O.CON.KUNR.HW.W.0002.000000T0000Z-180306T0400Z/ Pennington Co Plains-Bennett-Southern Meade Co Plains- Including the cities of Wall, Martin, and Union Center 752 AM MST Mon Mar 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WINDS...Northwest 35 to 45 mph with gusts up to 65 mph. * TIMING...Late tonight through Monday evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$
057 WWUS73 KUNR 051951 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 1251 PM MST Mon Mar 5 2018 SDZ012-025-026-030-041-042-072-074-060400- /O.CON.KUNR.HW.W.0002.000000T0000Z-180306T0400Z/ Butte-Northern Foot Hills-Rapid City-Custer Co Plains-Fall River- Oglala Lakota-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Belle Fourche, Spearfish, Rapid City, Folsom, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Sturgis, and Hermosa 1251 PM MST Mon Mar 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WINDS...Northwest 30 to 40 mph with gusts up to 60 mph. * TIMING...Through this evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ031-044-073-060400- /O.CON.KUNR.HW.W.0002.000000T0000Z-180306T0400Z/ Pennington Co Plains-Bennett-Southern Meade Co Plains- Including the cities of Wall, Martin, and Union Center 1251 PM MST Mon Mar 5 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WINDS...Northwest 35 to 45 mph with gusts up to 65 mph. * TIMING...Through this evening. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing snow, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$
309 WWUS73 KUNR 060311 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 811 PM MST Mon Mar 5 2018 SDZ012-026-030-031-042-044-072>074-061200- /O.CAN.KUNR.HW.W.0002.000000T0000Z-180306T0400Z/ /O.NEW.KUNR.WI.Y.0003.180306T0311Z-180306T1800Z/ Butte-Rapid City-Custer Co Plains-Pennington Co Plains- Oglala Lakota-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- Including the cities of Belle Fourche, Rapid City, Folsom, Wall, Pine Ridge, Oglala, Kyle, Martin, Sturgis, Union Center, and Hermosa 811 PM MST Mon Mar 5 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect until 11 AM MST Tuesday. The High Wind Warning has been cancelled. * WINDS...Northwest 30 to 40 mph with gusts up to 50 mph. * TIMING...Through the rest of the night. * IMPACTS...Motorists may encounter areas of blowing snow, slippery roads, and greatly reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ025-041-060415- /O.CAN.KUNR.HW.W.0002.000000T0000Z-180306T0400Z/ Northern Foot Hills-Fall River- Including the cities of Spearfish, Ardmore, and Oelrichs 811 PM MST Mon Mar 5 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Rapid City has cancelled the High Wind Warning. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Mar 3, 10:13 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Mar 3, 10:13 PM MST, 5 hours 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1013 PM MST Sat Mar 3 2018
.UPDATE...
Issued at 715 PM MST Sat Mar 3 2018
Based on the current and forecast trends, have added most of the
rest of western South Dakota to the dense fog advisory overnight
into Sunday morning.
&&
.DISCUSSION...(This Evening Through Saturday)
Issued at 200 PM MST Sat Mar 3 2018
21z surface analysis had low near KSPF with warm front into
eastern NE, trough into central WY and into central MT. Tight
temperature gradient continues this afternoon with 30s north of
the boundaries and 50s to lower 60s to the south. Temperature
discontinuity enhanced by deeper snow cover over northwest SD,
which is clearly evident on the Day Snow-Fog RGB satellite
matinee. Bigger picture showed upper trough over southwest Canada
into western OR with an upper low over central AB and one just
west of OR. Effects of frontal boundaries main concern early on,
and then the upper trough.
Tonight/Sunday morning, upper trough moves onshore as downstream
ridge continues to move east. Aforementioned low level frontal
boundaries will be focus for moisture pooling as well as quickly
falling temperatures after sunset, especially over the snow cover.
Weak upslope flow expected to enhanced boundary layer moisture with
soundings/mesoscale models showing a good setup for ST/FG, but
higher terrain should remain above the fray. Some FZDZ/FZFG
possible, especially Sunday morning. Have hoisted Dense Fog
Advisory to account with mention of light ice accumulations.
Sunday afternoon through Tuesday, model guidance details have
been inconsistent. Confidence not growing since yesterday, but
there does seem to be a trend of pushing the heaviest snow band
east. Sunday afternoon/night, initial shortwave moves out of upper
trough and spins up a weak upper low over eastern MT. Lift not
that impressive with QPF amounts noticeably lower. Main shortwave
comes out negatively titled late and spins up upper low south/east
of the CWA; EC is less progressive. Should see snow develop
Sunday night. Monday/Tuesday, upper/surface low spins up across
eastern SD with main deformation zone reaching the eastern reaches
of the CWA - nice 850-700mb frontogenesis noted. This is where
we've painted the heaviest snow. Upslope snow possible given
froude numbers/moisture profile, but trend has been drier, so have
lowered amounts. Strong winds likely with 55kt boundary layer
winds forecast by all solutions and thus, blizzard conditions
still possible over the plains of western SD. Even 1-2" of new
snow on top of current snow cover will cause zero visibilities in
open areas. Again, don't think the final evolution of this system
is know, but feel heavy snow threat over northeast WY greatly
reduced. Have dropped watch for those folks. BLSN still possible,
but winds won't be nearly as strong as they will be over SD.
Quieter and warmer weather returns for the rest of the forecast.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 1009 PM MST Sat Mar 3 2018
Widespread IFR/areas LIFR conditions in FZFG will continue over
much of northeastern Wyoming and western South Dakota through
Sunday, along with areas of -SN, -FZDZ and -DZ.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Dense Fog Advisory until 11 AM MST /noon CST/ Sunday for SDZ001-
002-012>014-025>027-030>032-041>044-046-047-049-072>074.
Winter Storm Watch from Sunday afternoon through late Monday
night for SDZ001-002-012-013-024-025-031-072-073.
Winter Storm Watch from Sunday evening through Tuesday afternoon
for SDZ014-032-043-044-046-047-049.
WY...Dense Fog Advisory until 11 AM MST Sunday for WYZ054-056-057-071.
Winter Storm Watch from Sunday afternoon through late Monday
night for WYZ057.
&&
Update...10
DISCUSSION...Helgeson
AVIATION...10Hazardous weather outlook, Mar 3, 2:18 PM MST, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 218 PM MST Sat Mar 3 2018 SDZ027>029-041-042-WYZ055-058-041400- Southern Foot Hills-Central Black Hills-Southern Black Hills- Fall River-Oglala Lakota-Southern Campbell-Weston- 218 PM MST Sat Mar 3 2018 This Hazardous Weather Outlook is for portions of southwestern South Dakota...the Black Hills...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Some patchy fog may develop tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong storm system is forecast to impact the region Sunday into Tuesday. Some freezing drizzle will be possible early Sunday, before precipitation changes to snow Sunday night. Snow will continue into Monday night. The heaviest snowfall will be north and east of this area, but an inch or two is possible. Winds will become strong Sunday night into Tuesday, sustained around 25 to 35 mph, with gusts up to 50 mph possible. Some patchy blowing snow may result. Conditions will begin to improve on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>026-030>032-043-044-046-047-049-072>074- WYZ054-056-057-071-041400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Western Crook-Wyoming Black Hills-Northeastern Crook- 218 PM MST Sat Mar 3 2018 /318 PM CST Sat Mar 3 2018/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Dense fog will develop tonight across much of the area. Visibility of less than a 1/4 of a mile or less is expected through Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong storm system is forecast to impact the region Sunday into Tuesday. Some freezing drizzle will be possible across parts of the western South Dakota plains Sunday, before precipitation changes to snow Sunday night. Snow will continue into Tuesday. The heaviest snow can be expected across the northern Black Hills and central South Dakota. Exact amounts are uncertain at this time, but generally more than 6 inches will be possible there. Lesser amounts are expected on the rest of the plains. Winds will become strong Sunday night into Tuesday, sustained around 30 to 45 mph, with gusts of 60 mph or higher possible. These strong winds, combined with falling snow, will create blowing and drifting snow. Visibility will be greatly reduced, and blizzard conditions are possible. Conditions will begin to improve on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 3:22 AM MST | Blizzard Warning | UNR | Haakon, Harding, Jackson, Meade, Mellette, Perkins and 3 more | 56 hr |
| Mar 4, 3:22 AM MST | Winter Weather Advisory | UNR | Lawrence, Meade, Pennington | 40 hr |
Nearby
High Wind Warnings in South Dakota, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.